Get your Health question answered in 3 easy steps

123 Doctors Online
Owl Image
MD
Dr. Andrew Rynne

Family Physician

Exp 18 years

I will be looking into your question and guiding you through the process. Please write your question below.

Have controlled hypothyroidism. Getting slurred speech, fatigue and insomnia. Proper diagnosis?

Answered by
Owl Image
Dr. Ashish Mittal

Psychiatrist

Practicing since :2004

Answered : 1854 Questions

Question
Hi, my wife is suffering from the following symptoms, ataxia to the point of having falls, slurred speech, fatigue, lack of co-ordination and chronic insomnia. She has been hypothyroid for years with elevated Abs. currently TFT's are normal as she is on thyroid meds. She is also on DHEA 15mg and on a range of supplements, D3, selenium, magnesium, multivitamin. We have been to two different neurologists an endocrinologist, not to mention many GP's and they can find nothing else wrong with her other than the thyroid issue. DHEA is for menopause symptoms as she is 60.
any help would be appreciated.
 
 
Answered by Dr. Ashish Mittal 1 hour later
Hello,
Thanks for your query.
I appreciate your efforts for medical consultation in so much distress.

Important aspects of your query are:
•     26 year old female
•     Known case of hypothyroidism: currently controlled
•     Complaints of: Ataxia (to the point of having falls), slurred speech, fatigue, lack of co-ordination and chronic insomnia.
•     Currently on: DHEA and Multivitamins

Her case is interesting and but difficult too. Even your attending physician is facing problem to solve it. I will try to give my best effort to help you in this problem.


I would like to consider multiple possibilities in following hierarchy:
•     Neurological problem: She may need MRI brain. Following problems can present with above symptoms: Parkinson disease, Old stroke and Dementia. Hope neurologist had ruled out these issues.
•     Vitamin deficiency: She is already on multivitamins.
•     Thyroid related problem: It is already under control.
•     Side effect of substance use: considering her age, it is least possible.
•     Depressive disorder: need to be rule out by detailed interview by psychiatrist, which is left in her case. History of thyroid problem also increases chances of having depression. Depression usually present with low mood, decrease movement, decrease talk and insomnia.

I hope this information has been both informative and helpful for you. In case of any doubt, I will be available for follow ups.

Wish you good health.
Regards,
Dr Ashish XXXXXXX Mittal
Above answer was peer-reviewed by
 
Follow-up: Have controlled hypothyroidism. Getting slurred speech, fatigue and insomnia. Proper diagnosis? 12 minutes later
Thanks for your reply, MRI has been done and is normal, as is CT scan of brain. Her mood is good depression has been discussed but she is a positive person and antidepressants do not agree with her, she hates the side effects and refuses them, GP and I don't feel that depression is a problem. Is it possible that the DHEA or Thyroid meds are contributing to insomnia? Has been on DHEA for about 7 years and insomnia began march 2012 almost 12 months from starting thyroid supps.
 
 
Answered by Dr. Ashish Mittal 8 hours later
Hello again,
Thanks for follow up,


Is it possible that the DHEA or Thyroid meds are contributing to insomnia?
Ans: Thyroid medicine is not a problem in her case as her thyroid functions tests are normal now. You can get them repeat to be sure (If previous test occur more than 3 months back).
DHEA is a steroid hormone. Its use can lead to depressive symptoms, even insomnia. In my view you can discus about slowly discontinuation of its use in current situation from her physician.

Wishing her good health,
Regards,
Above answer was peer-reviewed by
 
Follow-up: Have controlled hypothyroidism. Getting slurred speech, fatigue and insomnia. Proper diagnosis? 1 hour later
Thank you so much for your help. It is greatly appreciated. Regards XXXXXXX
 
 
Answered by Dr. Ashish Mittal 8 hours later
Hello again,

Thanks for feedback.

Please accept my answer in case there are no further queries and recommend our services to your friends too if you have found it helpful.

Wish you good health.
Regards.
Above answer was peer-reviewed by
 
premium_optimized

The User accepted the expert's answer

Share on

Recent questions on Anxiety/ depression

doctor1 MD

35 yr old man, pooping blood, mood swings, I think I have bi-polar depression,stomach aches, eating alot, legs hurt, not sleeping, and then sleeping all day, dont have energy, I have nasty attitude to my family, miserable, have no desire to go to work

doctor1 MD

Hi. I have been suffering from erectile dysfunction for long. Whenever I got a little erection, it caused strong feelings/sensation in lower part of my chest, (in upper part of stomach. This sensation was similar to the sensation which happens during strong depression or fear). This would soon cause de-erection.

During last December I went to a heart specialist for other reasons. He advised some hearts tests which came out normal. The Doctor suggested tablet Loprine, a type of disprine, for me. After a few weeks of taking this tablet the strong feelings which used to appear during erection healed up and erectile dysfunction problem got normalized significantly, not completely though. Now this problem has come back again. Please tell me what should I do, I am 52 years old male.

doctor1 MD

I am a 26 year old girl. I was having cyclic vomiting like sickness from about the age of 10. Its that somehow i would start vomiting and it would continue for a few days. I cannot take any food and will b given IV drips. Then doctors suggested it would be migraine. However the problem continued and later whenever i vomit i have the beleif that it wont stop for some time. During my higher studies it was a problem an we consulted a psychologist. He told that i have minor depression and migraine and need psychiatric treatment. The psychiatrist presribed me tryptomer, flunarazine, valparin and another capsule of somethng like omega fatty acid. I was then a lean girl. As i started using the medicine i started gaining weight. So he said the medicine should be proportional to body weight and increased the dosage. I contineued gaining weight and 36 kg increased to 58 within 2 years. I was not having vomiting sickness. However i was always passive, wont be able to think right ,shivering hands, feel sleepy and was not able to learn and memorise. I wanted my doctor to decrease the dosage and finally stop it. But he insisted on continuing the medicine. I was keen about my studies but was scoring only pass arks now. After 2 years when i joined my post graduate studies i myself decided to decerease the medicine doses and finally stop them. I succeeded to do away with all of them except tryptomer. Stoping it was out of my hand. whenever i decreased it to 10 mg from 25 mg it affected digestion , i eat less ,sometimes vomiting sickness and tension. So i am using it for about 7 years 25 mg a day. I want to stop using it. Expecting ur advise.

doctor1 MD

I am 18, a female and I had a baby around a month and a half ago. I have postpartum depression and have just started pills today. Before the PPD was even bad ( which was only about a week ago) I had been very dizzy to the point where I would almost fall over with my daughter in my arms. It doesn't matter what I'm doing or where I am, the dizzy ness is just very random. But now for the past week and a half to two weeks I have been feeling very nauseas to the point of almost vomiting. I then woke up with diarrhea today. Also I sometimes get a pain in my left side of my stomach. Please help

doctor1 MD

I'm taking lamictal, Zoloft, and a little klonopin for anxiety/ depression . My psychiatrist is having me wean off the lamictal and start vyvanse. Do I need to be totally off the lamictal to begin vyvanse?

doctor1 MD

Hi, i have been on effexor xr 75/mg for anxiety/ depression for over 12yrs with no need for a dose increase until a week a go when my anxiety flared to the point of not eating, feeling anxious all the time ect due to months of stress . I'm now...

doctor1 MD

I have been prescribed the following medications for relief from my spondylolithesis (I am having surgery 11/18): 50mg Tramadol 500mg Robaxen } as needed 5.3mg Percocet I take the following medications for anxiety/ depression & ADHD: 37.5 Effexor...